Mississippi, 2019Flash Flooding in Mississippi, August 26, 2019
August 26, 2019 · NWS JAN · 5 events in 2 counties and zones
A very moist airmass was in place across the region. A low pressure system moved north out of the Gulf of Mexico and a shortwave trough was moving through the region, both of which combined with this moist air to bring efficient rainfall to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist airmass was in place across the region. A low pressure system moved north out of the Gulf of Mexico and a shortwave trough was moving through the region, both of which combined with this moist air to bring efficient rainfall to the region. Some of this heavy rain resulted in flash flooding across portions of central Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 26, 3:14 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 26, 3:14 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
414 AM CDT Mon Aug 26 2019
.DISCUSSION...
Today & tonight:
An active pattern will persist today with widespread rain & storms
across areas east of I-55 today, with some heavy rainfall & isolated
flash flooding potential. This morning there remains abundant
tropical moisture, as shown per 00Z sounding @ JAN of nearly 2.3+
inch PWs. Water vapor imagery indicates two areas of ascent, with
the strong shortwave trough diving through the ArkLaTex, with a
another surface-mid-level low becoming absorbed in to this
trough. A stationary front is draped across or just north of the
region. With nearly 2.5+ inch PWs & 850mb Theta E around 345K,
this is helping some banding of convection on the periphery &
moderate to heavy downpours to develop this morning. The hi-res
guidance continues to depict an axis from around the Franklin-
Lincoln County area in the Highway 84 corridor to just east of the
Jackson Metro & slightly further north & east having the best
potential for locally heavy rain & isolated flash flooding
potential. Decided to keep some areas just east of I-55 but into
the northeast in the "Limited" area for flash flooding in the HWO
due to recent heavy rains. However, the highest axis of rainfall
will remain likely further to the south & this seems to be
developing quickly this morning in the previously mentioned axis.
Some additional rainfall totals of 1 to 3 inches are possible,
with some guidance a little more aggressive & locally higher.
There is not much of a focusing mechanism & is more isentropic &
convective instability/Theta E gradient driven, so a flash flood
watch is not warranted as localized flooding will be the main
threat at most. This will hold down temperatures below normal for
areas along & east of I-55 (i.e. low-mid 80s), while less
convection & clouds will keep us near or just above normal, near
90 degrees in the Delta.
Expect clouds & storms to gradually shift to the east late this
afternoon & into the evening as the trough axis slides off to the
east & the stationary front gradually lifts to the northeast. As the
best forcing remains well off to the north over the mid-Mississippi
Valley & into the Great Lakes, expect the shear axis to stall over
the region. In addition, the flow aloft will gradually become more
northerly as the mid-level ridge builds over the Desert Southwest &
west Texas. Any lingering storms to the east will slowly taper off
through the night, while clouds will somewhat thin out & clear up in
the Delta. However, remnants of a MCS may make it down before
daybreak in the Delta & could briefly bring some potential for a
strong storm or two & gusty winds. Based on the hi-res CAM guidance,
there is enough potential to at least have some rain & storm chances
just before daybreak. Otherwise, expect clouds to gradually build in
& above normal warmth mainly in the mid 70s. /DC/
Tuesday through Sunday:
A potent mid level system moving through the northern and central
MS valley will push a cold front into the region Tuesday and
through the forecast area Wednesday. Despite some scouring of the
available moisture as the previous system departs, low level
southerly flow and convergence along the boundary should keep PWs
at or around 2 inches over the forecast area as the front pushes
in. Weak deep layer shear and unimpressive lapse rates suggest
that the main concern should be locally heavy rainfall Tuesday
into Wednesday given moisture quality, weak steering and slowness
of the front. The models do not seem impressed with this setup,
though, as QPF remains somewhat low. Will hold off on outlooking
in the HWO until there is somewhat better confidence in this
scenario.
Much drier air will pour into the region Wednesday night as surface
high pressure builds over the Mid South. Though high pressure center
will move on to the east toward late week, ridge axis will remain
entrenched with northeasterly winds maintaining the dry airmass.
Dryness of the air will promote efficient daytime warming (highs in
the lower 90s) and good nighttime radiative heat loss (lows in the
60s) with broad diurnal ranges.
Mid level easterly flow on the under side of the ridge will try to
pull some moisture back into the area over the weekend. This could
allow for some scattered convection, especially over the south where
surface winds become more southerly and dewpoints climb back into
the lower 70s./GG/
&&
.AVIATION...
06Z TAF discussion:
Widespread rain showers & low flight categories, with a mix of
IFR- LIFR ceilings & MVFR visibilities, are expected through today.
Some areas have already started to see some lowering of ceilings,
with widespread rain showers ongoing for areas across central &
eastern TAF sites. Some areas in the southeast are only seeing
some light rain, but more moderate rain showers & LIFR ceilings &
lower visibilities are possible over the next several hours. Some
storms & VCTS are possible into the afternoon, mainly across MEI,
PIB & HBG. Expect ceiling improvements in the Delta TAF sites of
GLH & GWO to VFR conditions by mid-late afternoon (i.e.
19-21Z).Elsewhere, MVFR flight categories & light rain showers & a
few storms will linger well into the afternoon, while into the
early evening after 27/03-04Z at MEI, PIB & HBG. Winds will mainly
be southerly around 5-10mph, with some higher gusts near 15mph
near GTR, MEI, PIB & HBG. Winds will become light overnight & more
low ceilings & flight categories are possible again tonight. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 85 74 90 73 / 65 17 49 38
Meridian 80 72 89 73 / 80 25 54 35
Vicksburg 89 75 92 73 / 42 10 46 37
Hattiesburg 82 73 90 74 / 84 23 56 31
Natchez 87 75 91 74 / 50 10 44 32
Greenville 89 75 90 72 / 23 18 43 32
Greenwood 86 74 89 71 / 44 17 51 34
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DC/26
Hazardous weather outlook, Aug 26, 2:44 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
344 AM CDT Mon Aug 26 2019
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047>049-053-054-059-060-270845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin-
Claiborne-Copiah-Jefferson-Adams-
344 AM CDT Mon Aug 26 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
MSZ029>033-037>039-044>046-050>052-055>058-061>066-072>074-270845-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
344 AM CDT Mon Aug 26 2019
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Early this morning through this afternoon
Early this morning through this afternoon, localized flash
flooding is possible, particularly in low lying and urban areas.
Additional rainfall amounts of 1 to 3 inches will be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
23
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Flash Flood, Simpson
- When
- August 26, 5:00 AM CST to 5:30 AM CST
- Where
- Simpson County, 1.76 mi W of D Lo to 3.3 mi W of D Lo
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.980, -89.930
Flash flooding occurred on Highway 540 W just past Jupiter Road. Standing water also occurred on Highway 49 near D'Lo.
Flash Flood, Simpson
- When
- August 26, 6:00 AM CST to 6:35 AM CST
- Where
- Simpson County, 0.91 mi NE of Merit to 0.98 mi NNE of Merit
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 31.930, -89.910
Mississippi Highway 43 was closed between Mississippi Highway 13 and Hux Hill Drive due to water over the road.
Flash Flood, Rankin
- When
- August 26, 7:50 AM CST to 11:00 AM CST
- Where
- Rankin County, 0.69 mi N of Pearson to 0.49 mi NNW of Pearson
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 32.260, -90.130
Pearson Road was flooded and water was also around surrounding areas.
Flash Flood, Simpson
- When
- August 26, 8:50 AM CST to 11:00 AM CST
- Where
- Simpson County, 2.05 mi NNW of Weathersby to 2.44 mi ESE of Mendenhall
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.958, -89.840
Several county roads near D'Lo and Mendenhall were flooded.
Flash Flood, Rankin
- When
- August 26, 9:28 AM CST to 11:00 AM CST
- Where
- Rankin County, 0.68 mi SW of Flowood to 0.77 mi WSW of Flowood
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.274, -90.129
Flash flooding occurred in and near the shopping plaza in Pearl. Old Country Club Road and South Bierdeman Road had standing water on them. Chotard Avenue was closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, August 26 to 30, 2019$1.4 million · EF1 · 55 events
- Excessive Heat in California, August 26 to 31, 20191 death · 6 events
- Flash Flooding and Flood in Missouri, August 26 to 27, 2019$308,000 · 1.25 in hail · 52 events
- Tornadoes and Hail in Minnesota, August 26, 2019$215,000 · EF1 · 3 events
- Flood and Hail in Nebraska, August 26, 2019$502,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 26 to 27, 2019$192,000 · 1.5 in hail · 25 events
- Flash Flooding in Missouri, August 26, 20192 injured · $100,000 · 7 events
- Heat in Texas, August 26, 20193 injured · 46 events
- Hail and Damaging Winds in Arkansas, August 26 to 27, 2019$110,000 · 65 kt wind · 14 events
- Flash Flood and Hail in Kansas, August 26 to 27, 2019$25,000 · 1.75 in hail · 7 events
- Heat in Texas, August 26, 201921 events
- Excessive Heat in Oklahoma, August 26, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841501, 841504, 841517, 841519, 841520.